Low Blood Sugar (Hypoglycemia) (cont.)
When to Seek Medical Care
When to call the doctor
If you suspect a person has hypoglycemia, immediate action must be taken to increase the blood sugar level. Otherwise, organs begin to malfunction (for example, the hypoglycemic brain may develop seizures). You can always give sugar at least once to a diabetic patient with symptoms of low blood sugar. If their blood sugar is already high, then the small amount given will not do any harm. If the blood sugar is low, giving it can be lifesaving.
- If the person is awake and alert, give orange juice (or any available juice). Water with added sugar also works (a couple teaspoons or sugar packets per 4 ounces).
- Other useful therapies include cake icing, glucose gel, glucose tablets, or instant glucose (a paste-like substance that has concentrated glucose). People with diabetes should routinely carry such a remedy for potential emergency use (by themselves or a companion).
- If the person is confused, call emergency services (911 in most situations). If a medical cabinet is available, find a glucagon kit. This counter-regulatory hormone can be injected to reverse hypoglycemia quickly. A glucagon injection will work if the body's stores of glycogen are adequate, as is the case with most patients taking insulin.
- When the ambulance arrives, medical personnel will ask you some questions. If you know that the person has diabetes, tell them. Also, let them know that you suspect that the person is hypoglycemic, and report any treatments which have been administered so far. They will have instant glucose, glucagon, and concentrated glucose which they can administer after establishing an intravenous access.
- If the person looks very sleepy, and you are unable to awaken them, place them on their side with the left side down to prevent them from choking or vomiting.
- If you or someone you love has diabetes, ask your doctor to refer you to a diabetes education class and learn more about the disease and hypoglycemia.
Must Read Articles Related to Low Blood Sugar (Hypoglycemia)
Alcohol intoxication is defined as when the quantity of alcohol the person
consumes produces behavioral or physical abnormalities. Alcohol is the generic
...learn more >>
Diabetic ketoacidosis (DKA) occurs when a person with diabetes becomes dehydrated. Causes of diabetic ketoacidosis include infection, missed insulin, or newly d...learn more >>
Epilepsy is a condition in which the brain repea...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Hypoglycemia (Low Blood Sugar):